Flood, Eastern Atlantic
- When
- October 1, 12:00 AM EST to 10:00 AM EST
- Where
- Eastern Atlantic forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.469, -74.634 (the zone’s center; the record gives no point)
The onshore flow around a northeaster brought minor to locally moderate tidal flooding along the New Jersey coast from September 29th through the morning of October 1st. The worst flooding occurred during the evening of the 30th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The onshore flow around a northeaster brought minor to locally moderate tidal flooding along the New Jersey coast from September 29th through the morning of October 1st. The worst flooding occurred during the evening of the 30th. Some beach erosion also occurred. In Brigantine, heavy beach erosion along the north end of the island produced cliffs that were four feet high. The worst flooding problems were reported along the north end of Avalon (Cape May County). Some dunes were destroyed as waves crashed onto the decks and porches of a few homes. Lawn furniture and ornaments floated to the back of some properties. The highest reported tides were 7.22 feet above mean lower low water at the Cape May Ferry Terminal, and 6.97 feet above mean lower low water at both Sandy Hook and Atlantic City. All these tides occurred the evening of the 30th. The northeaster developed off the Florida coast on the 29th. On the morning of the 30th, it was located east of the North Carolina coast and moved slowly northeast. On the morning of October 1st, it was located about 300 miles east of Atlantic City. The northeaster then lifted rapidly offshore. The circulation around the northeaster and a high pressure system that extended from New England through the Great Lakes kept a persistent onshore flow through several high tide cycles and was exacerbated by the spring astronomical tides associated with the full moon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 30, 9:00 PM EST, 3 hours earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1000 PM EDT SUN SEP 30 2001
CSTL FLOOD WRNG COMING DOWN. HAD SOME MINOR THIS EVE...AND WITH LWR
ASTRONOMICALS IN THE MRNG...GOING BACK TO MINOR FOR THE NXT HIGH
TIDE.
WX WISE...PCPN HEADING W THRU NRLY THE ENTR FCST AREA...SO TAKING
POPS ALL THE WAY BACK TO THE POCONOS. XPC PCPN TO BGN ENDG FM THE NW
TWD MRNG...AND EXIT ALL AREAS BY AFTN.
ZONES WIBIS SHRTLY.
.PHI...GALE WRNG CST AND LWR DE BAY.
MINOR TIDAL FLOODING CST NEAR THE TIME OF HIGH TIDE MON MRNG.
KRAUSDEZ002>004-NJZ012>014-020>026-011400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1030 PM EDT SUN SEP 30 2001 ...MINOR TIDAL FLOODING THROUGH MONDAY MORNING... WIDESPREAD MINOR TIDAL FLOODING OCCURRED ON SUNDAY EVENING ALONG THE COASTS OF NEW JERSEY AND DELAWARE. WITH THE WIND EXPECTED TO REMAIN FROM THE NORTH DURING THE NIGHT...WATER LEVELS AROUND MONDAY MORNING/S HIGH TIDE SHOULD BE SLIGHTLY LOWER THAN THOSE EXPERIENCED ON SUNDAY EVENING. AS A RESULT...ONLY MINOR TIDAL FLOODING IS EXPECTED AROUND MONDAY MORNING/S HIGH TIDE...WHICH WILL OCCUR FROM ABOUT 7:30 TO 8:00 ALONG THE OCEANFRONT OF NEW JERSEY AND DELAWARE. DO NOT PARK YOUR VEHICLE IN A LOCATION THAT IS SUSCEPTIBLE TO TIDAL FLOODING. KEEP IN MIND THAT A GALE WARNING REMAINS IN EFFECT ALONG THE COASTS OF NEW JERSEY AND DELAWARE. ALSO...SOME ADDITIONAL BEACH EROSION IS LIKELY OVERNIGHT INTO MONDAY MORNING. THE AREA OF LOW PRESSURE RESPONSIBLE FOR TODAY/S WIND AND RAIN WAS CENTERED ABOUT 250 MILES EAST OF THE VIRGINIA COAST ON SUNDAY EVENING. THE LOW WILL CONTINUE TO MOVE TO THE NORTHEAST AND FARTHER OUT TO SEA ON MONDAY...AND IT SHOULD LOSE ITS INFLUENCE OVER THE REGION. TUNE TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION. YOU CAN ACCESS THE NATIONAL WEATHER SERVICE ON THE INTERNET AT THE FOLLOWING ADDRESS...WWW.NWS.NOAA.GOV/ER/PHI (ALL IN LOWER CASE). IOVINO
The national radar mosaic for the moment the first event began.
5 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, October 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5269779, 5269780, 5269781, 5269782, 5269783.